0
Get Alert
Please Wait... Processing your request... Please Wait.
You must sign in to sign-up for alerts.

Please confirm that your email address is correct, so you can successfully receive this alert.

1
Letters   |    
Venlafaxine Augmentation With Lithium Leading to Serotonin Syndrome
Lokesh Shahani
The Journal of Neuropsychiatry and Clinical Neurosciences 2012;24:E47-E47. doi:10.1176/appi.neuropsych.11080196
View Author and Article Information

Department on Internal Medicine, SIU School of Medicine, Springfield, Ill.

To the Editor: Serotonin syndrome is a potentially life-threatening condition associated with increased serotonergic activity in the central nervous system. The serotonin syndrome is often described as a clinical triad of mental-status changes, autonomic hyperactivity, and neuromuscular abnormalities, and is actually a spectrum of clinical findings ranging from benign to lethal.

Ms. A was a 42-year-old Caucasian female admitted to the psychiatric unit with worsening depressive symptoms and suicidal ideations. The patient was diagnosed with major depressive disorder in her early twenties and has had relapses on various antidepressants in the past. Currently she was on venlafaxine 225 mg extended release tablet for the past 7 months with good response. She denied any medical comorbidity and was not on any other medications. She denied any recent concomitant substance use and her urine toxicology was negative. Her physical examination and routine laboratory investigation on admission were unremarkable.

Considering the patient’s past history and failure to respond to various antidepressants in the past, augmentation with lithium was considered at this time. Lithium carbonate was started at dose of 300 mg/day and increase to 600 mg/day on day 4 of admission. On day 5 the patient developed confusion, fever and hyper-reflexia including clonus in her ankle. Serotonin syndrome was considered and the patient was moved to an intensive care unit for close monitoring. Lithium levels were 0.2 mEq/L and lithium toxicity was ruled out. Patient did demonstrate leucocytosis and elevated creatine phosphokinase in her laboratory investigations.

Her psychotropic medications were discontinued and supportive care was provided. Patient has some intermittent agitation which was treated with lorazepam. The patient’s condition improved over the next 4 days and was moved back to the psychiatric unit. She was reintroduced to venlafaxine again and later augmented with aripiprazole and had a good response to the same.

Serotonin toxicity has been traditionally seen with high doses of serotonergic antidepressants or their combination. Recently various pro-serotonergic drugs have been implicated in serotonin syndrome if used along with antidepressants. Lithium and venlafaxine combination has been previously described to cause serotonin syndrome,13 however the mechanism is unclear. Lithium is known to increase serotonin levels in the cerebrospinal fluid by inducing serotonin synthesis4 and is supported by animal studies where is enhances the serotonin toxicity.5 Pharmacokinetic interaction where lithium reduces the renal excretion of venlafaxine has not found to be clinically significant.6 This mechanism is less likely in our case as the patient maintained adequate renal function reflected in her laboratory investigation.

Physicians should be aware and educate the patients on the risk of serotonin toxicity when various pro- serotonergic agents are used in patients previously stable on their antidepressant regimen.

Adan-Manes  J;  Novalbos  J;  López-Rodríguez  R  et al:  Lithium and venlafaxine interaction: a case of serotonin syndrome.  J Clin Pharm Ther 2006; 31:397–400
[CrossRef] | [PubMed]
 
Mekler  G;  Woggon  B:  A case of serotonin syndrome caused by venlafaxine and lithium.  Pharmacopsychiatry 1997; 30:272–273
[CrossRef] | [PubMed]
 
Torre  LE;  Menon  R;  Power  BM:  Prolonged serotonin toxicity with proserotonergic drugs in the intensive care unit.  Crit Care Resusc 2009; 11:272–275
[PubMed]
 
Lenox  RH;  Hahn  CG:  Overview of the mechanism of action of lithium in the brain: fifty-year update.  J Clin Psychiatry 2000; 61(Suppl 9):5–15
[PubMed]
 
Wood  AJ;  Goodwin  GM:  A review of the biochemical and neuropharmacological actions of lithium.  Psychol Med 1987; 17:579–600
[CrossRef] | [PubMed]
 
Troy  SM;  Parker  VD;  Hicks  DR  et al:  Pharmacokinetic interaction between multiple-dose venlafaxine and single-dose lithium.  J Clin Pharmacol 1996; 36:175–181
[PubMed]
 
References Container
+

References

Adan-Manes  J;  Novalbos  J;  López-Rodríguez  R  et al:  Lithium and venlafaxine interaction: a case of serotonin syndrome.  J Clin Pharm Ther 2006; 31:397–400
[CrossRef] | [PubMed]
 
Mekler  G;  Woggon  B:  A case of serotonin syndrome caused by venlafaxine and lithium.  Pharmacopsychiatry 1997; 30:272–273
[CrossRef] | [PubMed]
 
Torre  LE;  Menon  R;  Power  BM:  Prolonged serotonin toxicity with proserotonergic drugs in the intensive care unit.  Crit Care Resusc 2009; 11:272–275
[PubMed]
 
Lenox  RH;  Hahn  CG:  Overview of the mechanism of action of lithium in the brain: fifty-year update.  J Clin Psychiatry 2000; 61(Suppl 9):5–15
[PubMed]
 
Wood  AJ;  Goodwin  GM:  A review of the biochemical and neuropharmacological actions of lithium.  Psychol Med 1987; 17:579–600
[CrossRef] | [PubMed]
 
Troy  SM;  Parker  VD;  Hicks  DR  et al:  Pharmacokinetic interaction between multiple-dose venlafaxine and single-dose lithium.  J Clin Pharmacol 1996; 36:175–181
[PubMed]
 
References Container
+
+

CME Activity

There is currently no quiz available for this resource. Please click here to go to the CME page to find another.
Submit a Comments
Please read the other comments before you post yours. Contributors must reveal any conflict of interest.
Comments are moderated and will appear on the site at the discertion of APA editorial staff.

* = Required Field
(if multiple authors, separate names by comma)
Example: John Doe



Related Content
Books
The American Psychiatric Publishing Textbook of Psychiatry, 5th Edition > Chapter 26.  >
Manual of Clinical Psychopharmacology, 7th Edition > Chapter 12.  >
Manual of Clinical Psychopharmacology, 7th Edition > Chapter 12.  >
Manual of Clinical Psychopharmacology, 7th Edition > Chapter 9.  >
The American Psychiatric Publishing Textbook of Psychopharmacology, 4th Edition > Chapter 8.  >
Topic Collections
Psychiatric News
Read more at Psychiatric News >>
APA Guidelines
PubMed Articles